Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Missoula, MT

June 24, 2021Flathead County, Montana

NWS Missoula, MT issued this special weather statement at Jun 24, 2021, 1:45 PM MDT for Flathead County, Montana. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2021, 1:45 PM MDT (19:45 UTC)
Expired
Jun 24, 2021, 2:45 PM MDT
In force
60 min
Issued by
NWS Missoula, MT

County Flathead County, MT

The radar

The Missoula radar (KMSX), 167 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 7.8 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2021-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2021-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2992 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

205 
WWUS85 KMSO 241945
SPSMSO

Special Weather Statement
National Weather Service Missoula MT
145 PM MDT Thu Jun 24 2021
 
MTZ002-003-242045-
Flathead/Mission Valleys MT-West Glacier Region MT-
145 PM MDT Thu Jun 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FLATHEAD COUNTY UNTIL 245
PM MDT...

At 145 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles northwest of West Glacier, or 27 miles north of Evergreen,
moving southeast at 20 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Columbia Falls, West Glacier, Apgar, Coram and Hungry Horse. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4860 11434 4868 11411 4845 11389 4834 11422
TIME...MOT...LOC 1945Z 335DEG 16KT 4863 11424 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Jun 24, 4:27 AM MDT, 9 hours 18 minutes earlier.

Area forecast discussion, Jun 24, 4:27 AM MDT, 9 hours 18 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Missoula MT
427 AM MDT Thu Jun 24 2021

...Prolonged Heat Wave with Dangerous Hot Temperatures begins this
weekend persisting through all of next week...

.DISCUSSION...A couple of showers will linger over southwest
Montana and a few along the divide near Glacier NP. This afternoon
a shortwave will enter from Alberta Canada and move southward
across Northwest Montana and along the Continental divide.
Scattered showers and a few thunderstorms are expected this
afternoon and evening from the I-90 corridor northward.

Friday, High pressure off the Pacific Northwest will strengthen
and amplify into far northern British Columbia. The Northern
Rockies will be under a general northerly flow around this ridge
resulting in a pleasant day with temperatures in the lower 80s
across western Montana and mid 90s in the lower valleys across
central Idaho.

Enjoy Friday's weather for it will be getting hot over a 7 day
period through July 2nd. An excessive heat watch is in effect for
prolonged extreme temperatures this weekend through next week.

In short extremely hot temperatures for the Northern Rockies will
occur next week with numerous records likely. However just as big
of an impact from this heat wave is how long this will last,
through July 2nd.

High pressure over the Pacific Northwest and British Columbia will
continue to strengthen this weekend across Central Idaho and far
Northwest Montana and further expanding its grip to include all
of Western Montana by Monday and persisting through at least
Friday July 2nd.

Monday-Friday next week:
Daily highs will be in the upper 90s to low 100s in the lower
valleys of western Montana and mid 90s at higher elevation valleys
such as Butte.  Even hotter temperatures in the low to mid 100s
are likely expected across the the low valleys in Northwest
Montana.

The lower valleys of central Idaho can expect daily high
temperatures anywhere from 105-114 degrees next week.

Overnight lows will be in the 60s each night,  with lows only in
the 70s in the Lower Hells Canyon and Camas Prairie.

Monsoonal moisture may make its way into the Northern Rockies by
the middle or late next week which could trigger a few
thunderstorms however confidence for this is low right now.

Precautions from this extreme heat:

Be prepared to drink plenty of fluids, stay in an air-
conditioned room, stay out of the sun, and check up on relatives
and neighbors.

Young children and pets should never be left unattended in
vehicles under any circumstances. This is especially true during
warm or hot weather when car interiors can reach lethal
temperatures in a matter of minutes.

&&

.AVIATION...A weak short wave will move into the region from
Canada this afternoon and evening. Scattered showers thunderstorms
will impact KGPI and areas along the continental divide. There is
a low chance KMSO will receive a shower or storm. Expect some
increased winds with gusts to 20 mph at all terminals today.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...     Excessive Heat Watch from Monday afternoon through Thursday
     evening Kootenai/Cabinet Region...Lower Clark Fork Region.

ID...Excessive Heat Watch from Saturday morning through Thursday
     evening Northern Clearwater Mountains...Southern Clearwater
     Mountains.

     Excessive Heat Watch from Saturday morning through Thursday
     evening Lower Hells Canyon/Salmon River Region...
     Orofino/Grangeville Region.

&&

In the hours before

Special weather statement, Jun 24, 1:45 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Missoula MT
145 PM MDT Thu Jun 24 2021

MTZ002-003-242045-
Flathead/Mission Valleys MT-West Glacier Region MT-
145 PM MDT Thu Jun 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FLATHEAD COUNTY UNTIL 245
PM MDT...

At 145 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles northwest of West Glacier, or 27 miles north of Evergreen,
moving southeast at 20 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Columbia Falls, West Glacier, Apgar, Coram and Hungry Horse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4860 11434 4868 11411 4845 11389 4834 11422
TIME...MOT...LOC 1945Z 335DEG 16KT 4863 11424

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 2:14 PM MDTExcessive Heat WarningMSOFlathead, Lincoln, Mineral, Missoula, Sanders7 days
Jun 24, 2:14 PM MDTHeat AdvisoryMSOFlathead, Granite, Lake, Missoula, Powell, Ravalli and 1 more7 days
Jun 24, 2:55 PM MDTSpecial Weather StatementMSOFlathead35 min
Jun 24, 4:19 PM MDTSpecial Weather StatementMSOFlathead41 min
Jun 24, 5:46 PM MDTSpecial Weather StatementMSOLake44 min
Jun 23, 7:47 PM MDTSpecial Weather StatementMSOLewis28 min
Jun 23, 8:20 PM MDTSpecial Weather StatementMSOLewis25 min
Jun 23, 8:20 PM MDTSpecial Weather StatementMSOLewis25 min

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.